MAUDE Adverse Event Report: BIOSENSE WEBSTER INC. THERMOCOOL® SF NAV UNI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC. THERMOCOOL® SF NAV UNI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D131503
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 05/14/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The bwi product analysis lab received the device for evaluation on (b)(6) 2019.Initial visual analysis observed there was no physical damage the product analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.A manufacturing record evaluation was performed for the finished device 30184254l number, and no internal action was found during the review.Manufacturer¿s ref # (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool® sf nav uni-directional catheter and suffered cardiac tamponade requiring pericardiocentesis.During the ablation phase in the lateral wall, a steam pop occurred.Intracardiac echo (ice) was used and no pericardial effusion was observed.The procedure continued and later, cardiac tamponade was confirmed by ultrasound.Pericardiocentesis was performed to remove 200ml of fluid from the pericardial space.The patient was reported in stable condition after pericardial drainage.No other interventions were necessary.No error messages were observed on any bwi equipment during the case.There¿s no information regarding extended hospitalization or physician causality opinion.Multiple attempts have been made to gain clarification on this event with no response.Should any new information be obtained it will be assessed and processed accordingly.The reported steam pop issue is not mdr reportable since steam pop is not considered to be a device malfunction.Steam pop is an expected physiological phenomenon.This event is mdr reportable for the serious injury.
 
Additional Manufacturer Narrative
It was reported that a patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool® sf nav uni-directional catheter and suffered cardiac tamponade requiring pericardiocentesis.During the ablation phase in the lateral wall, a steam pop occurred.Intracardiac echo (ice) was used and no pericardial effusion was observed.The procedure continued and later, cardiac tamponade was confirmed by ultrasound.Pericardiocentesis was performed to remove 200ml of fluid from the pericardial space.The patient was reported in stable condition after pericardial drainage.No other interventions were necessary.No error messages were observed on any bwi equipment during the case.Device evaluation details: the device was visually inspected and it was found in good conditions.The magnetic sensor was tested on carto and the catheter was properly visualized and no errors were observed.Electrical test was performed on the catheter and it was found within specifications.No electrical malfunction was observed.Additionally, the catheter was tested on the generator and the temperature and impedance values were observed within specifications.In addition, irrigation and deflection tests were performed and was found within specifications; the catheter was irrigating and deflecting correctly.A manufacturing record evaluation was performed and no internal actions related to the reported complaint were identified.The catheter passed all specifications.The root cause of the adverse event remains unknown.The instructions for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.Manufacturer¿s ref # (b)(4).

Brand Name
THERMOCOOL® SF NAV UNI-DIRECTIONAL CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC.
33 technology drive
irvine CA 92618
MDR Report Key8670089
Report Number2029046-2019-03226
Device Sequence Number10826664
Product Code LPB
UDI-Device Identifier10846835009293
UDI-Public10846835009293
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S034
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/25/2022
Device Catalogue NumberD131503
Device Lot Number30184254L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2019
Initial Date Received by Manufacturer 05/14/2019
Supplement Date Received by Manufacturer06/26/2019
Initial Report FDA Received Date06/05/2019
Supplement Report FDA Received Date07/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTO 3 SYSTEM; DEF 7F,20P,DOME,DUO-DECAPOLAR; LASSO NAV 2515,22P SPLITHANDLE; SMARTABLATE GENERATOR KIT-US; SMARTABLATE PUMP KIT-US; CARTO 3 SYSTEM; DEF 7F,20P,DOME,DUO-DECAPOLAR; LASSO NAV 2515,22P SPLITHANDLE; SMARTABLATE GENERATOR KIT-US; SMARTABLATE PUMP KIT-US
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;